Alert archive / Iowa / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 8, 1999, 7:47 AM CDT for Madison County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 8, 1999, 7:47 AM CDT (12:47 UTC)
- Expired
- Apr 8, 1999, 8:20 AM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Madison County, IA
The radar
The Des Moines radar (KDMX), 51 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.8 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1142 J/kg
- Mixed-layer CIN
- -382 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 446 m²/s²
- 0-3 km storm-relative helicity
- 629 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KDSM 081246 RRA SVRDSM IAC121-081320- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 747 AM CDT THU APR 8 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN SOUTH CENTRAL IOWA * UNTIL 820 AM CDT * AT 745 AM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 38 MILES SOUTHWEST OF DES MOINES OR 10 MILES SOUTHWEST OF WINTERSET... MOVING EAST AT 55 MPH. * THIS STORM CAN BE EXPECTED NEAR... WINTERSET BY 754 AM CDT EAST PERU BY 757 AM CDT PATTERSON BY 801 AM CDT TRURO BY 801 AM CDT ST. CHARLES BY 804 AM CDT DAMAGING WINDS AND HAIL TO 11/2 INCHES ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. CAB/AK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:40 AM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, Apr 8, 2:40 AM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 240 AM CDT THU APR 8 1999 SHORTER TERM NEXT 6-18 HOURS... ACTIVE WEATHER DAY SHAPING UP WITH CONCERNS INCLUDING SEVERE POTENTIAL IN SPC OUTLOOK AREA AND FLOOD POTENTIAL IN NORTHERN IA. AS ELUDED TO WELL BY LAST NIGHTS SPC DAY 2 OUTLOOK, DEEP MIXED LAYER AND CAP DEVELOPED OVER IA AND REGION WEDNESDAY AND WAS NOTED BY 00Z SOUNDINGS AND LAST AVAILABLE GOES SOUNDINGS. THIS HAS LIMITED CLOUD AND CONVECTIVE DEVELOPMENT OVERNIGHT AND WILL ALLOW FOR WARM SECTOR TO REACH SOUTHERN IA, THUS ENHANCING SEVERE CONVECTIVE THREAT TODAY AND SPC OUTLOOK IS AGREED UPON. 06 UTC SURFACE ANALYSIS SHOWS PRESSURE FALL CENTER NEAR PUB WITH WARM FRONT EXTENDING E ALONG I-70 TO KMKC AND THEN ENE INTO CENTRAL IL. STRONG DIVERGENCE FIELD SHOWING UP NICELY WITH EXPANSIVE COLD TOP CLOUD SHIELD IN WY. DIFFERENTIAL ADVECTIVE THERMAL AND MOISTURE FIELDS ARE ALSO INCREASING OVER KS AT THE SURFACE AND ALSO ALONG AND N OF WARM FRONT OVER NE INTO SW IA, BUT MODEL ISENTROPIC DATA DOES NOT SHOW SATURATION UNTIL 12-18Z TIME PERIOD BEGINNING IN EASTERN NE AND SW IA. JUST STARTING TO SEE SOME MID CLOUDS OBSERVED AT TOP AND MKC. SHOULD SEE ELEVATED CONVECTIVE DEVELOPMENT TAKE PLACE IN KS/ERN NE THEN SPREADING INTO NW AND NC IA DURING DAY SETTING UP A PROLONGED RAIN EVENT WHICH WILL HAVE TO BE WATCHED. QPF OF 1-2 INCHES IS ACCEPTED WITH LOCALLY HEAVIER AMOUNTS BY 24 HOURS AS SHEAR/DEFORMATION PRECIP PERSISTS. AFTER COORDINATION WITH ARX AND FSD, HAVE OPTED TO NOT GO WITH FF WATCH AS OF YET AND EMPHASIZE POTENTIAL IN THUNDERSTORM OUTLOOK. CFG 3-6 HOUR VALUES COULD LOCALLY BE EXCEEDED, BUT GOOD DRYING YESTERDAY LEADS ME TO BELIEVE VALUES MAY BE TOO LOW. DRY SLOT SHOULD PREVENT MUCH OF THE TROPICAL CONNECTION FROM GETTING INTO UPPER LOW CIRCULATION. LOW-LEVEL MOISTURE IS UNDERFORECAST BY NGM, DESPITE IT BEING MODEL OF CHOICE FOR POSITIONING OF FEATURES. ETA STILL A BIT FAST AND TOO FAR S WITH SFC AND UPPER FEATURES. STRONG WIND FIELDS ARE STILL FORECAST TODAY WITH HELICITIES EXCEEDING 200-300 M2/S2. ETA CAPES ARE MOST ACCEPTED AND MAY BE A BIT LOW GIVEN WARM SECTOR DEW POINTS IN THE 60-65 RANGE WHICH COULD REACH IA/MO BORDER WHERE HIGHS MAY GO 5- 10 DEGREES HIGHER THAN FWC VALUES GIVEN EXPECTED SUNSHINE. EXPECT SURFACE BASED CONVECTION TO FIRE SHORTLY BETWEEN 16-20Z TIME FRAME NEAR DRYLINE/WARM FRONT INTERSECTION DSM-LWD AREA FOR A BEST GUESS WITH A RAPIDLY WEAKENING CAP. THE DRYLINE OCCLUSION WILL SPRINT NE THROUGH CENTRAL INTO NE IA LIMITING PROLONGED PRECIP BUT POSSIBLY BRINGING SW WINDS INTO WIND ADVISORY CRITERIA LATE THIS AFTERNOON. PREFERRED CONVECTIVE MODE ALONG OCCLUDED FRONT WILL BE LOW-TOPPED MINI-SUPERCELLS, POSSIBLY SPLITING CELLS WITH TORNADOES AND WIND DAMAGE MAIN THREATS. CLASSIC SUPERCELLS MORE LIKELY ALONG WARM FRONT IN SE IA WITH LARGE HAIL AS WELL GIVEN STRONGER UPDRAFTS SUPPORTED BY CAPES OF 1500-2000 J/KG. WILL ISSUE PNS WITH SAFETY RULES AROUND 6 AM ALONG WITH CITO. IN LONGER TERM... ACTIVE PATTERN CONTINUES. CYCLONIC SHEAR ZONE OVER IA WILL PERSIST INTO FRI WITH CLOUDY AND SHOWERY WEATHER EXPECTED. THIS SHOULD HOLD TEMPERATURES DOWN TO SUGGESTED GUIDANCE. POPS ARE LOW, BUT WILL OPT FOR 30 POPS IN ZONES. NEXT SYSTEM TO ARRIVE SATURDAY, PRECEDED BY WAA GENERATED ELEVATED CONVECTION IN NE INTO WESTERN IA FRIDAY NIGHT. CANT ARGUE WITH SATURDAYS GOING FORECAST EITHER WITH ANOTHER MIRROR IMAGE OF TODAYS AND MONDAYS SHORTWAVES. .DSM...NONE KULA
In the hours before
Special weather statement, Apr 8, 4:59 AM CDT, 2 hours 48 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-082300- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 459 AM CDT THU APR 8 1999 HAZARD--NUMEROUS THUNDERSTORMS CAPABLE OF SEVERE WEATHER INCLUDING TORNADOES...HAIL GREATER THAN 3/4 INCH...AND DAMAGING WINDS HIGHER THAN 60 MPH. 1 TO 3 INCHES OF RAIN MAY FALL BY 600 AM FRIDAY MORNING IN NORTHERN IOWA WHICH MAY CAUSE LOCALIZED FLOODING. AREA OF CONCERN--A HIGH RISK OF SEVERE WEATHER EXISTS SOUTHEAST OF A BURLINGTON TO CENTERVILLE LINE. A MODERATE RISE OF SEVERE WEATHER EXISTS FOR THAT AREA SOUTH OF CARROLL...AMES AND TAMA. A SLIGHT RISK OF SEVERE WEATHER EXISTS OVER THE REST OF NORTHERN IOWA. TIMING DETAILS--AFTER 800 AM IN WESTERN IOWA...AND FOR THE REST OF THE AREA OF CONCERN FROM MIDDAY INTO THE AFTERNOON HOURS. METEOROLOGICAL COMMENTS--AN OUTBREAK OF SEVERE THUNDERSTORMS IS FORECAST FOR MUCH OF IOWA...EASTERN KANSAS...MISSOURI AND ILLINOIS TODAY. NEARLY ALL INGREDIENTS FOR WIDESPREAD THUNDERSTORMS WITH SEVERE WEATHER ARE COMING TOGETHER TODAY...ESPECIALLY OVER SOUTHERN IOWA INTO MISSOURI. LOW PRESSURE OVER DENVER IS FORECAST TO MOVE INTO NORTHEAST NEBRASKA BY THIS AFTERNOON. A WARM FRONT OVER NORTHERN MISSOURI WILL LIFT NORTH INTO SOUTHERN IOWA WHILE A DRY LINE IN KANSAS SURGES NORTHEAST INTO SOUTHWEST IOWA AND WESTERN MISSOURI BY NOON TO 300 PM. THIS MORNING...SCATTERED THUNDERSTORMS WERE DEVELOPING RAPIDLY OVER EASTERN NEBRASKA AND WILL MOVE INTO WESTERN AND CENTRAL IOWA. THESE STORMS MAY PRODUCE LARGE HAIL. THE GREATEST THREAT OF SEVERE WEATHER WILL OCCUR FROM MIDDAY INTO THIS AFTERNOON AS THE DRY LINE APPROACHES. THUNDERSTORMS WILL DEVELOP ALONG THIS BOUNDARY...WITH THE HIGHEST THREAT OF SEVERE WEATHER WHERE THE DRY LINE INTERSECTS THE WARM FRONT IN SOUTHERN IOWA. AMPLE WIND SHEAR WILL BE PRESENT WITH SOME DAYTIME HEATING EXPECTED TO FAVOR SUPERCELL THUNDERSTORMS THAT COULD PRODUCE TORNADOES...ALONG WITH LARGE HAIL AND DAMAGING WINDS. THESE WILL MOVE EAST ALONG THE WARM FRONT. STORMS THAT DEVELOP FURTHER NORTHWEST ALONG THE DRY LINE WILL BE LOW-TOPPED MINI-SUPERCELLS WHICH ALSO COULD PRODUCE TORNADOES. THESE STORMS WILL LIKELY RACE NORTHEAST AT NEARLY 60 MPH ACROSS THE AREA OF CONCERN. IN NORTHERN IOWA...HEAVY RAIN POTENTIAL EXISTS WHERE SEVERAL ROUNDS OF THUNDERSTORMS AND SHOWERS WILL OCCUR THIS AFTERNOON AND TONIGHT. SOIL CONDITIONS REMAIN RATHER WET...BUT ARE NOT COMPLETELY SATURATED...THEREBY LIMITING THE FLASH FLOOD THREAT. HOWEVER...LOCALIZED AREAS COULD RECEIVE UP TO 3 INCHES OF RAIN OVER SEVERAL HOURS. PRECAUTIONS--SKYWARN AND SPOTTER GROUPS WILL LIKELY BE ACTIVATED TODAY. ANOTHER THUNDERSTORM OUTLOOK WILL BE ISSUED BY NOON TO UPDATE THE SITUATION. REVIEW SEVERE WEATHER SAFETY RULES AT SCHOOL...HOME OR AT WORK TO BE READY IF SEVERE WEATHER WERE TO AFFECT YOUR AREA. BE SURE TO HAVE A BATTERY POWERED NOAA WEATHER RADIO OR COMMERCIAL RADIO WITH YOU TODAY TO GET THE LATEST INFORMATION. KULA
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:36 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 34 min |
| Apr 8, 8:37 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 33 min |
| Apr 8, 11:43 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 32 min |
| Apr 8, 12:02 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 33 min |
| Apr 8, 12:05 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 35 min |
| Apr 8, 12:39 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 36 min |
| Apr 8, 12:48 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 47 min |
| Apr 8, 1:16 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 34 min |
| Apr 8, 1:48 PM CDT | Severe Thunderstorm Warning | DMX | Story | 32 min |
| Apr 8, 2:45 PM CDT | Tornado Warning | DMX | Adams, Taylor | 50 min |
| Apr 8, 2:57 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 33 min |
| Apr 8, 2:59 PM CDT | Tornado Warning | DMX | Cass | 31 min |
| Apr 8, 3:18 PM CDT | Tornado Warning | DMX | Adair | 42 min |
| Apr 8, 3:32 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 48 min |
| Apr 8, 3:46 PM CDT | Tornado Warning | DMX | Guthrie | 49 min |
| Apr 8, 3:52 PM CDT | Tornado Warning | DMX | Union | 33 min |
| Apr 8, 3:55 PM CDT | Tornado Warning | DMX | Madison | 35 min |
| Apr 8, 4:20 PM CDT | Tornado Warning | DMX | Dallas | 50 min |
| Apr 8, 4:44 PM CDT | Tornado Warning | DMX | Wayne | 36 min |
| Apr 8, 4:47 PM CDT | Tornado Warning | DMX | Polk | 48 min |
| Apr 8, 4:56 PM CDT | Tornado Warning | DMX | Lucas, Warren | 49 min |
| Apr 8, 5:07 PM CDT | Tornado Warning | DMX | Marion | 48 min |
| Apr 8, 5:15 PM CDT | Tornado Warning | DMX | Dallas | 35 min |
| Apr 8, 5:37 PM CDT | Tornado Warning | DMX | Marion, Monroe | 33 min |
| Apr 8, 5:37 PM CDT | Tornado Warning | DMX | Jasper | 33 min |
| Apr 8, 5:49 PM CDT | Tornado Warning | DMX | Appanoose | 31 min |
| Apr 8, 5:51 PM CDT | Tornado Warning | DMX | Polk | 49 min |
| Apr 8, 6:05 PM CDT | Tornado Warning | DMX | Davis | 35 min |
| Apr 8, 6:06 PM CDT | Tornado Warning | DMX | Mahaska | 34 min |
| Apr 8, 6:16 PM CDT | Tornado Warning | DMX | Wapello | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.